Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Charleston, WV

May 20, 2017Boyd County, Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at May 20, 2017, 4:20 PM EDT for Boyd County, Carter County, Greenup County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 4:20 PM EDT (20:20 UTC)
Expired
May 20, 2017, 7:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:40 PM EDTFLASH FLOOD1 W Rush, KYCARTER COUNTY 911 REPORTS FLOODING ALONG STATE HIGHWAY 1654 IN THE RUSH AREA.
May 20, 4:45 PM EDTFLASH FLOOD1 Sw Coalton, KYFLOODING REPORTED ALONG OLD ROUTE 60 ALONG THE BOYD AND CARTER COUNTY LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS51 KRLX 202020
FFWRLX
KYC019-043-089-202315-
/O.NEW.KRLX.FF.W.0012.170520T2020Z-170520T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
420 PM EDT SAT MAY 20 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Boyd County in northeastern Kentucky...
  Southeastern Greenup County in northeastern Kentucky...
  Southeastern Carter County in northeastern Kentucky...

* Until 715 PM EDT

* At 419 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ashland, Grayson, Cannonsburg, Catlettsburg, Princess, Coalton,
  Denton, Oldtown, Naples, Rush, Hopewell, Summit, Hitchins and
  Mavity.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

LAT...LON 3842 8295 3848 8278 3847 8261 3836 8260
      3827 8264 3826 8270 3824 8274 3824 8280
      3823 8282 3822 8281 3822 8296

$$

17
2 follow-up statements
265 
WGUS71 KRLX 202143
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
543 PM EDT SAT MAY 20 2017

KYC019-043-089-202315-
/O.CON.KRLX.FF.W.0012.000000T0000Z-170520T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Greenup KY-Carter KY-
543 PM EDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
BOYD...SOUTHEASTERN GREENUP AND SOUTHEASTERN CARTER COUNTIES...

At 542 PM EDT, the public reported heavy rain from thunderstorms in 
Rush, Kentucky has caused water to run over roads and inundate some 
houses. Up to three inches of rain have already fallen.

Some locations that will experience flooding include...
Ashland, Grayson, Cannonsburg, Princess, Naples, Coalton, Denton,
Rush, Summit and Mavity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3839 8290 3846 8279 3844 8265 3836 8260
      3829 8265 3826 8270 3824 8274 3824 8280
      3823 8282 3822 8281 3822 8287 3827 8290
      3833 8291

$$

17
984 
WGUS71 KRLX 202307
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
707 PM EDT SAT MAY 20 2017

KYC019-043-089-202316-
/O.EXP.KRLX.FF.W.0012.000000T0000Z-170520T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Greenup KY-Carter KY-
707 PM EDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING FOR BOYD...SOUTHEASTERN GREENUP AND
SOUTHEASTERN CARTER COUNTIES WILL EXPIRE AT 715 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3839 8290 3846 8279 3844 8265 3836 8260
      3829 8265 3826 8270 3824 8274 3824 8280
      3823 8282 3822 8281 3822 8287 3827 8290
      3833 8291

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:16 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 20, 3:16 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EDT Sat May 20 2017

.SYNOPSIS...
A frontal boundary over the area will drift slowly the north
late this afternoon and evening, triggering showers and
thunderstorms. A stronger cold front crosses from the west
Sunday and Sunday night. High pressure moves in for Monday and
Monday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 305 PM Saturday...

Frontal boundary will lift northward this afternoon and evening.
With a moist airmass in place with afternoon heating will fire
convection just about anywhere over the area. With weak flow
aloft these storms will be slow movers. Any one of these storms
could product upwards of an inch or two. With the saturated
ground across the Southern Coalfields, went ahead an issued FFA
for that area.

Cold front to our west will continue to move eastward overnight
and should be on our doorstep by 12z Sunday. Increased pops as
front approaches. Generally went with a blend of guid for temps
through out.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...
Cold front pushes through Sunday night and exits early Monday
morning. Pwats increase with limited sfc CAPE and deep layered
shear. Therefore, expect an environment conducive to flash
flooding and not severe for Sunday. WPC has most of WV under a
Slight risk for excessive rainfall Sunday. A flash flood watch
may be required.

Behind the front, expect a period of cooler and drier air early
Monday into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM Saturday...

The chances for rain return by midweek with the next frontal
system. Temperatures will return to a more seasonable level
during this period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM Saturday...

VFR conditions will prevail through the early afternoon hours.
Heating along with frontal boundary lifting northward through
the region will fire Showers/TSTMs just about any where over the
area this afternoon and into this evening.  MVFR/IFR cigs and
vsbys in and near those storms. Quickest development will be
along the WV/VA mountains from EKN-BKW line. SHRA/TSTMs should
die down after sunset. Some fog may develop in those areas where
it rained after midnight. Cold front to our west will continue
to move eastward during the day on Sunday and some convection
with this front could be over the area by midday Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and placement of showers/TSTMs this
afternoon may vary. Also, development and placement of fog may
vary overnight.

EXPERIMENTAL TABLE OF FLIGHT
CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO
AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
Isolated IFR possible in fog Sunday and Monday nights, and in
showers and thunderstorms Sunday into Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ005-013-
     024>026-033-034-515-516.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...JS/JW
NEAR TERM...JS
SHORT TERM...JS/JW
LONG TERM...JS/JW
AVIATION...JS
Hazardous weather outlook, May 20, 3:27 PM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
327 PM EDT Sat May 20 2017

WVZ006>011-014>020-027>032-039-040-517>526-211930-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-OHZ066-067-075-076-083>087-211930-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will bring copious rainfall to the area on Sunday. The
area is under a marginal risk for excessive rainfall on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-211930-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
327 PM EDT Sat May 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 2:06 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT SAT MAY 20 2017

WVZ523-524-201845-
Southeast Pocahontas-Northwest Pocahontas-
206 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POCAHONTAS
COUNTY...

At 205 PM EDT, a strong thunderstorm was located near Beartown State
Park, or 10 miles north of Renick, moving northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marlinton, Hillsboro, Buckeye and Cranberry Mountain Nature Center.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3804 8023 3805 8027 3811 8036 3822 8036
      3835 8022 3814 8001
TIME...MOT...LOC 1805Z 230DEG 7KT 3813 8030

17
Special weather statement, May 20, 3:24 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT SAT MAY 20 2017

KYZ101>103-202015-
Boyd-Greenup-Carter-
324 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP AND
SOUTHEASTERN CARTER COUNTIES...

At 324 PM EDT, a strong thunderstorm was located over Grayson, moving
northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ashland, Grayson, Cannonsburg, Princess, Durbin, Coalton, Denton,
Naples, Rush, Flatwoods, Russell, Bellefonte, Westwood, Lockwood,
Hopewell, Summit, Hitchins and Mavity.

This includes Interstate 64 in Kentucky between mile markers 169 and
191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3853 8269 3851 8267 3836 8259 3836 8260
      3835 8260 3833 8257 3832 8257 3830 8258
      3828 8258 3823 8291 3837 8301
TIME...MOT...LOC 1924Z 246DEG 10KT 3832 8289

17
Special weather statement, May 20, 3:40 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
340 PM EDT SAT MAY 20 2017

KYZ105-202015-
Lawrence-
340 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE COUNTY...

At 339 PM EDT, a strong thunderstorm was located near Charley, or 7
miles southeast of Blaine, moving northeast at 5 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Yatesville Lake State Park, Ulysses, Charley and Gallup.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 8268 3795 8251 3796 8253 3795 8258
      3793 8258 3792 8260 3789 8260 3788 8262
      3789 8267 3791 8272 3797 8283 3798 8287
TIME...MOT...LOC 1939Z 228DEG 6KT 3795 8275

17
Special weather statement, May 20, 4:00 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT SAT MAY 20 2017

KYZ101>103-OHZ087-WVZ005-202030-
Boyd-Greenup-Carter-Lawrence-Wayne-
400 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER...SOUTH CENTRAL LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES...

At 359 PM EDT, a strong thunderstorm was located over Cannonsburg,
moving northeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Cannonsburg, Kenova,
Catlettsburg, Ceredo, Princess, Coalton, Naples, Rush, Flatwoods,
South Point, Russell, Burlington, Bellefonte, Westwood, Summit and
Mavity.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 175 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 5.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8287 3837 8289 3856 8265 3847 8251
      3832 8250
TIME...MOT...LOC 1959Z 242DEG 15KT 3840 8271

17
Local storm report, May 20, 4:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             RUSH                    38.33N  82.78W
05/20/2017  E1.25 INCH       BOYD               KY   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 1.25 INCH HAIL.

&&

EVENT NUMBER RLX1700422

SL
Local storm report, May 20, 4:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             RUSH                    38.33N  82.78W
05/20/2017  E2.50 INCH       BOYD               KY   BROADCAST MEDIA

            SOCIAL MEDIA PICTURE OF ESTIMATED 2.5 INCH HAIL IN CITY
            OF RUSH.

&&

EVENT NUMBER RLX1700423

SL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:17 PM EDTSpecial Weather StatementRLXCarter28 min
May 20, 2:56 PM EDTFlash Flood WatchRLXLawrence31 hr
May 20, 3:24 PM EDTSpecial Weather StatementRLXBoyd51 min
May 20, 3:32 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup28 min
May 20, 3:40 PM EDTSpecial Weather StatementRLXLawrence35 min
May 20, 3:46 PM EDTSevere Thunderstorm WarningRLXLawrence14 min
May 20, 4:00 PM EDTSpecial Weather StatementRLXBoyd30 min
May 20, 4:32 PM EDTSpecial Weather StatementRLXBoyd43 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.